Acetaminophen is a very safe drug when taken as directed, even for people with liver disease. Nevertheless, every drug carries risks.
- Liver damage from acetaminophen, which can be severe, can result either from an overdose or from regular doses that are taken while drinking alcohol.
- Most cases of acetaminophen-induced liver injury are caused by an intentional or suicidal overdose.
- Unintentional or accidental overdose of acetaminophen can usually be avoided with care and attention to the dosing.
- Physicians can estimate a patient's probability of developing liver injury based on the timing of the overdose and the blood level of the drug.
- In patients with acetaminophen liver damage, the usual clinical sequence is nausea and vomiting for the first 12-24 hours, then the patient seems well for the next 12-24 hours, after which abnormal liver blood tests develop.
- An antidote, N-acetyl cysteine, is available and should be given to the patient as soon as possible, preferably within 16 hours after the acetaminophen was taken.
"Is it safe for me to take Tylenol?"
Tylenol is currently the most popular painkiller in the United States. Americans take over 8 billion pills (tablets or capsules) of Tylenol each year. Acetaminophen is the general (generic) name for Tylenol, which is a brand name. Although acetaminophen is contained in over 200 medications, most of them do not have the name "Tylenol" on their labels. Moreover, just about every patient with liver disease in my practice invariably asks:
- "Is it safe for me to take Tylenol?" or
- "How much Tylenol can I take?"
These questions highlight the public's awareness of the potential for acetaminophen to cause liver damage or injury.
Tylenol is a very effective pain-killing (analgesic) and fever-reducing (anti-pyretic) agent. It is also a very safe drug as long as the recommended dosage is not exceeded. In fact, the use of Tylenol instead of aspirin to treat fevers in infants has greatly reduced the occurrence of Reye's syndrome, an often fatal form of liver failure. Ironically, however, taking too much Tylenol (an overdose) can also cause liver failure, although by a different process (mechanism), as discussed below.
Do the recommended doses of Tylenol cause any liver damage?
Some early reports did describe the occurrence of chronic liver disease that was associated with the long-term use of Tylenol in recommended doses. These studies were published in the 1970's, however, and I suspect that many of these patients may have had unrecognized chronic hepatitis C infection. Anyway, today, the consensus is that the usual doses of Tylenol cause significant liver damage only rarely, or not at all in people with normal livers.
Likewise, a person with liver disease does not appear to be at an increased risk of developing additional liver injury from taking Tylenol. This is so-regardless of the cause of the liver disease and provided the patient does not drink alcohol regularly. Thus, Tylenol is quite safe to use in the recommended doses in patients with acute (brief duration) or chronic (long duration) hepatitis. For example, Tylenol is routinely prescribed to treat the flu-like symptoms that can be caused by interferon treatment for patients with chronic hepatitis. Keep in mind, however, that all drugs, including Tylenol, should be used with caution, if at all, in patients with severe liver disease, such as advanced cirrhosis (scarring of the liver) or liver failure.
Even though Tylenol most likely does not cause serious liver damage in recommended doses, it can cause elevations of liver enzymes in the blood suggesting injury to the liver. In a study of 145 healthy subjects who were randomized to receive placebo or 4 grams of Tylenol daily for two weeks, subjects in the placebo group experienced no elevations of ALT, a liver enzyme, but 33%-44% of the subjects in the Tylenol group had ALT elevations greater than three times the upper limits of normal. The highest ALT elevation was greater than 500 which is approximately 10 times the upper limit of normal. All enzyme elevations returned to normal after stopping Tylenol. Thus, recommended doses of Tylenol given to healthy subjects for two weeks can cause mild to moderate reversible liver injury. Tylenol, like all other medications should be used cautiously under a doctor's supervision with monitoring of liver enzyme levels.
Why should we know that the generic name of Tylenol is acetaminophen?
For the remainder of this discussion, we will refer to the generic name acetaminophen, rather than to the brand name Tylenol. We have decided to do this to emphasize the need for people to read the labels of medicine bottles carefully. As mentioned above, the labels usually will say acetaminophen rather than Tylenol. For example, each tablespoon of the common nighttime cold remedy, NyQuil, contains 500 milligrams (mg) of acetaminophen. Similarly, each tablet of hydrocodone/acetaminophen (Vicodin), a popular, potent painkiller that contains a narcotic, has also 500, 650, or 750 mg of acetaminophen, depending on the formulation.
As already mentioned, an overdose of acetaminophen can cause liver damage. This damage occurs in a dose-related manner. (Some other medications can cause liver injury in an unpredictable fashion that is unrelated to the dose.) In other words, liver injury from acetaminophen occurs only when someone takes more than a certain amount of the drug. Likewise, the higher the dose, the greater is the likelihood of the damage. Moreover, this liver injury from an overdose of acetaminophen is a serious matter because the damage can be severe and result in liver failure and death. In fact, acetaminophen overdose is the leading cause of acute (rapid onset) liver failure in the U.S. and the United Kingdom.
Just how much acetaminophen is safe to take?
For the average healthy adult, the recommended maximum dose of acetaminophen over a 24 hour period is four grams (4000 mg) or eight extra-strength pills. (Each extra-strength pill contains 500 mg and each regular strength pill contains 325 mg.) A person who drinks more than two alcoholic beverages per day, however, should not take more than two grams of acetaminophen over 24 hours, as discussed below. For children, the dose is based on their weight and age, and explicit instructions are given in the package insert. If these guidelines for adults and children are followed, acetaminophen is safe and carries essentially no risk of liver injury.
On the other hand, a single dose of 7 to 10 grams of acetaminophen (14 to 20 extra-strength tablets) can cause liver injury in the average healthy adult. Note that this amount is about twice the recommended maximum dose for a 24 hour period. In children, a single dose of 140 mg/kg (body weight) of acetaminophen can result in liver injury. Amounts of acetaminophen as low as 3 to 4 grams in a single dose or 4 to 6 grams over 24 hours have been reported to cause severe liver injury in some people, sometimes even resulting in death. It seems that certain individuals like those who regularly drink alcohol, are more prone than others to developing acetaminophen-induced liver damage. To understand this increased susceptibility in some people, it is useful to know how acetaminophen is processed (metabolized) in the liver and how the drug causes liver injury.